Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Sun Aug 31, 2008 2:26 pm
Within the last month I have had four episodes of sudden onset, sharp (excruciating) left chest pain. The pain is always right next to my left breast and slightly underneath it. The pain comes on so suddenly and is so painful it takes my breath away. It only lasts for 30 seconds or so, but afterward that side of my chest has a dull ache. One of the times this happened my left arm felt heavyand achy for quite a while afterward. After that episode I went to the doctor and he did a CT scan where they inject the dye. The test results were fine. My doctor said it might be a pain caused by smoking and allergies where there is a tug on something in the lungs. I find that diagnosis hard to believe. I have never experienced this pain prior to this last month and now the episodes are happening more frequently. It isn't a constant inconvenience; however if I were to be driving when this pain occurred, I would surely get in an accident. Any suggestions are greatly appreciated. Thank you.
| John Kenyon, CNA
- Wed Sep 03, 2008 7:37 pm
When you had the CT done, did the doctor also do an EKG? Although your description of the pain sounds like nothing cardiac-related, I would think the doctor would want to rule out the most serious things first.
The pain, as described, sounds like it could be muscular or possibly pain due to an irritated/inflamed nerve, most likely. It could also be due to costochondritis, and this can usually be demonstrated by the ability to reproduce the pain by certain movements of the torso. I don't know if that's a factor you haven't mentioned.
I think the "tug on the lungs" suggestion probably meant pleuritic pain (from pleurisy, an inflammation of the pleura, the lining that separates the lungs from the chest wall). Pleuritic pain is usually deep and burning in nature, but also can be very sharp and stabbing, and in any case usually has a little "after" sensation, which you may be feeling in your arm when this happens. If this is the case (certainly another possibility) then it responds to non-steroidal anti-inflammatories like ibuprofin. However, it is usually aggravated by a deep breath.
If there are any other factors such as aggravation by movement or deep breathing, please let me know. Otherwise, I would simply bring this back to the attention of your doctor (or another doctor if this one seems uninterested in pursuing the problem) as the pain in itself is not a very acceptable thing to have to live with if there is a fix for it, which there certainly should be.
These are my best guesses, which is about all we can do at a distance. Again, if there are any other factors you can think of,please follow up with us here.
Best of luck to you.